Insulin tips for no bubbles in syringe - Page 2Register Today!
- Nov 11, '11 by MN-NurseQuote from Jenni811This works for me.don't need to worry about it.
when im drawing insulin, what i do is lets say i need to draw up 5 units. I'll pull the plunger back to about 8-10 units or so. then i push back in to i get it to 5 units. Usually works with no air bubbles.
Be patient, when drawing up the insulin (or heparin for that matter) give the fluid time to get into the syringe, then push the extra insulin and air back up into the vial.
It's one of those things you get good at with a little practice.
- Nov 11, '11 by milksteakQuote from Purple_Scrubs
ETA: of course you can't use this trick if you are mixing insulins, but otherwise it works well.
Yes you can!
This is called adding negative pressure to the vials..
Say you are about to administer 10 U of insulin.. you want to add 10 U of air first.
Add 10 U of air to the insulin that needs to be drawn up SECOND (i.e NPH)
Then add 10 U of air into the next insulin (i.e Regular)
Don't withdraw the needle, and draw up 10U of Regular..
Then withdraw 10U of NPH.
- Nov 11, '11 by psalm51Read this solution to the problem of air bubbles in the insulin syringe back in the early 90's. the author reported that blind diabetics used a home made syringe guide for drawing up the correct dose of insulin. And, to eliminate bubbles in the syringe, they would first draw up an insulin dose larger than needed into their syringe x 2 -- and then on the 3rd draw, they would draw the exact dose needed. apparently, this coats the inside of the syringe with insulin and thus bubbles don't stick to the side.
been using this method for years and it works!
- Nov 11, '11 by 9livesRNSome people measure the air they put in, some don't put any air in, so to make up for that and add positive pressure to the vial I add the whole syringe worth of air in to the vial, pull way more then I need, and push to release unwanted insulin, leaving me with no bubbles and adding pressure to make up for those who don't.
- Nov 11, '11 by xtxrnI harpoon myself multiple times daily. Before removing the syringe from the vial, I draw back at least 10 extra units, then move the needle so it's drawing up air and withdraw another 10 units of air.....then flick the bubbles, and adjust the amount to the proper dose. I seldom have air 'problems'. And if there is a 1/100 cc bubble in there, it's not going to do anything.
Obviously, this is only for injections with one type of insulin.
- Nov 11, '11 by TrekfanTap,tap ,tap
- Nov 11, '11 by belgarionI was giving my wife insulin for twenty-five years before I became a nurse. I agree with those who say inject the air, draw a little insulin into the syringe and shove it back in hard. Then draw a little more than called for and push the extra along with the bubble back into the vial. As others have pointed out, this doesn't work when mixing but I have noticed over the years that the bubbles don't seem to be as prevalent on the second draw as on the first. At least that's been my experience.
- Nov 11, '11 by princess picklesThanks for all the input. I will try some of the advice given. Thanks All Nurses!!